Missouri, 2023Flooding in Missouri, March 8, 2023
March 8, 2023 · NWS SGF · 4 events in 3 counties and zones
An upper level disturbance interacted with moisture overriding a stalled front over Arkansas to produce showers and a few thunderstorms over the area from the afternoon of the 7th to the early morning of the 8th. While most of the area received between one-quarter to one-half inch of rain, locations along Interstate 44 from Joplin to Springfield and along Highway 60 from Springfield to Cabool…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance interacted with moisture overriding a stalled front over Arkansas to produce showers and a few thunderstorms over the area from the afternoon of the 7th to the early morning of the 8th. While most of the area received between one-quarter to one-half inch of rain, locations along Interstate 44 from Joplin to Springfield and along Highway 60 from Springfield to Cabool received over one and a half inches. Isolated reports of flooding were received from Lawrence, Douglas and Wright counties where soils were already saturated from heavy rain earlier in the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 5:06 AM CST, 38 minutes earlier.
Area forecast discussion, Mar 8, 5:06 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
506 AM CST Wed Mar 8 2023
Key Messages:
1. Several rounds of rainfall from currently through Sunday.
2. Cooler than normal temperatures through the seven day forecast
period.
3. Low end chances(<30%) of excessive rainfall with these rain
events.
.SHORT TERM...(Today and tonight)
Issued at 210 AM CST Wed Mar 8 2023
A solid band of light to moderate rainfall was working its way
eastward across the forecast area early this morning with the
leading edge pushing into south central MO and the back edge from
near Joplin to the Lake of the Ozarks. Upper level energy embedded
in a broad area of southwest flow aloft was interacting with a low
level moisture surge from the southwest into the area to produce the
rainfall. HREF members are in decent agreement in shifting the main area
of precipitation eastward and then south of the area this morning,
but there also appears to be a good signal for some stratus and
drizzle behind the main area of rain. Will maintain some drizzle
chances through midday in an area of 10% pops behind the main
rainfall.
Temperatures were in the low to mid 40s across the area early this
morning and will not see much of a temperature rise today with the
expected cloud cover. Highs are expected to reach the mid to upper
40s in the east and the upper 40s to mid 50s in the west.
HREF probabilistic data show main area of rain ending this morning
with the drizzle potential continuing into midday.
Tonight, additional shortwave energy will begin to shift into the
area along with another surge of low level moisture. Rainfall is
expected to spread from southwest to northeast during the night
and into Thursday. Lows will range from the upper 30s in the east
to the mid 40s in the west.
.LONG TERM...(Thursday through Tuesday)
Issued at 210 AM CST Wed Mar 8 2023
The main shortwave energy will shift eastward from the plains into
the Mississippi valley on Thursday but remain north of the
forecast area. Rain is expected over the area for much of the day
and into the evening before ending as a cold front moves through
the area. With the rainfall ongoing into this morning, will have
to monitor this second system for some minor flooding, but the
heaviest rain chances look to be both south and north of the
forecast area. North with the better lifting associated with the
shortwave and south with the better moisture. The better chances
for flooding will exist south of the area. The
clouds/precipitation will keep temperatures generally in the 50s
for most of the area on Thursday and dipping into the low to mid
30s for lows behind the front on Thursday night.
A cooler and drier air mass will move in behind the front, with
highs on Friday from the mid 40s in the north to the mid 50s in
the south. Lows are expected to dip back down into the 30s Friday
night.
The upper flow remains active and more shortwave energy is
expected to shift east into the area over the weekend with rain
chances increasing again from Saturday into Sunday. It appears the
colder air supporting snow chances will remain north of the area.
For Monday into Tuesday, a much colder air mass will then move
into the area behind the front on Sunday. We could see lows Monday
night dip into the mid to upper 20s with highs only in the 40s on
Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 505 AM CST Wed Mar 8 2023
For the 12z TAFS, stratus expected to continue today with mainly
MVFR conditions. Will probably see some IFR as we head into the
evening and overnight with the next wave of moisture and rain
moving into the area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 8, 3:25 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
325 AM CST Wed Mar 8 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
325 AM CST Wed Mar 8 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited lightning risk.
Limited excessive rainfall risk
Limited non thunderstorm wind risk.
DISCUSSION...
Showers and a few isolated thunderstorms will continue to move
east across south central Missouri this morning. A few wind gusts
over 30 mph will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An additional round of showers and isolated thunderstorms is
expected for tonight through Thursday evening. Additional
localized flooding of sensitive streams and low water crossings
will be possible during this timeframe with the highest chances
south of Interstate 44. Severe weather is not expected at this
time.
Gusty non thunderstorm winds up to 30 mph will occur Thursday
night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
Flood, Lawrence
- When
- March 8, 5:44 AM CST to 1:00 PM CST
- Where
- Lawrence County, 2.98 mi NNE of Stotts City to 2.56 mi SE of Rescue
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.140, -93.950
Missouri Highway 97 at the Spring River was closed due to flooding.
Flood, Wright
- When
- March 8, 7:46 AM CST to 1:00 PM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 4.59 mi S of Hartville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -92.530
State Highway AB at Wolf Creek was closed due to flooding.
Flood, Douglas
- When
- March 8, 7:55 AM CST to 1:00 PM CST
- Where
- Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.44 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.970, -92.730
State highway Y at Cowskin Creek was flooded and impassable.
Flood, Douglas
- When
- March 8, 9:19 AM CST to 1:00 PM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.6 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.010, -92.520
State Highway U at Bryant Creek was flooded and impassable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, March 8 to 13, 20231 death · 1 injured · $25,000 · 71 kt wind · 15 events
- Winter Weather in South Dakota, March 8 to 10, 202324 events
- Winter Weather in Iowa, March 8 to 10, 202311 events
- Flash Flooding and Flood in Texas, March 8 to 9, 20231.75 in hail · 9 events
- Winter Weather in Minnesota, March 8 to 10, 20238 events
- Hail in Texas, March 8, 20231 in hail · 4 events
- Strong Wind in Hawaii, March 8, 20233 events
- Winter Weather in Nebraska, March 8 to 9, 20232 events
- Winter Weather in Colorado, March 8 to 9, 20232 events
- High Surf in Hawaii, March 8 to 10, 20231 event
- Winter Weather in Kansas, March 8 to 9, 20231 event
- Blizzard in Alaska, March 8 to 9, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088732, 1088735, 1088733, 1088734.